Although traditionally used to add color and flavor to food dishes, curcumin has also been studied and used for medicinal purposes. After extraction from the turmeric plant, curcumin is made into supplements to treat a variety of health conditions, such as arthritis and certain heart disorders. Although curcumin is considered safe, Oregon State University notes that certain side effects do occur, including a harmless effect on urine color. As with any new medication or herbal remedy, it is important to consult your physician before using curcumin.
The Turmeric-Curcumin website defines curcumin as “the main biologically active phytochemical compound of turmeric.” Turmeric is an herb in the Curcuma botanical group. When the Curcoma longa L. plant is crushed and powdered, ground turmeric is formed. Once the turmeric has reached this stage, the curcumin can be extracted and contained within a convenient capsule form. Curcumin features a bold yellow color and strong spicy flavor.
According to Oregon State University's Linus Pauling Institute website, curcumin has been used for centuries in India for medicinal purposes. Recently, the compound has been studied in the United States as an alternative treatment for a wide variety of diseases and conditions. Although further research is still necessary, early evidence shows that curcumin may improve cardiovascular health and help treat inflammatory diseases, such as rheumatoid arthritis. Additionally, curcumin’s antioxidant properties may help prevent and treat certain types of cancer.
Research has shown that turmeric is generally recognized as safe. In fact, Oregon State University reports that doses up to 12 g of curcumin seem to be safe and produce no serious adverse side effects. Occasionally, curcumin might cause gastrointestinal discomfort, including stomach upset, diarrhea and/or nausea. Additionally, the bold yellow color of curcumin may cause the urine to display a bold yellow color. Generally, this change in urine color is safe.
Related LeafTv Articles
Urine Color Considerations
Changes in urine color are commonly caused by foods, dyes, medications or supplements. In many cases, these color changes are harmless, and your urine’s normal color will return with time. However, the Mayo Clinic explains that changes in urine color might also indicate an infection or illness. For example, dehydration, liver and kidney disease can cause dark urine. If your urine changes color shortly after taking curcumin, the color change is likely harmless. However, if the color change persists or is accompanied by other symptoms, consult a medical professional.
Although curcumin is generally considered a safe substance, curcumin supplements may interact with certain medications. These medications include anti-coagulant and anti-platelet medications, along with certain chemotherapy drugs. Additionally, curcumin supplements that contain piperine may also negatively interfere with phenytoin, propranolol and theophylline. As always, speak with a medical professional before starting to take new supplements, especially if you are taking medications or if you are pregnant or breastfeeding.
Krista Sheehan is a registered nurse and professional writer. She works in a neonatal intensive care unit (NICU) and her previous nursing experience includes geriatrics, pulmonary disorders and home health care. Her professional writing works focus mainly on the subjects of physical health, fitness, nutrition and positive lifestyle changes.